MAUDE Adverse Event Report: LIVANOVA USA, INC. VASCUCLEAR PRECISION BIPOLAR; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES

LIVANOVA USA, INC. VASCUCLEAR PRECISION BIPOLAR; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Catalog Number VC17
Medical Device Problem Code Overheating of Device (1437)
Health Effect - Clinical Code Burn, Thermal (2530)
Date of Event 10/18/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(6).The device has been requested for return to livanova.Though the facility reported that the patient experienced reddened/burned skin, it was also reported that there were no serious effects to the patient as a result of the incident.No intervention has been reported by the customer at this time.A review of the dhr did not identify any deviations, non-conformities or material scrap/requests relevant to the reported issue.If any additional information pertinent to the reported event is received, it will be provided in a supplemental report.
 
Event or Problem Description
Livanova received a report that the handle of the vascuclear precision bipolar was noted to be warm during a vein harvesting procedure and the patient's skin appeared reddened/burned.The bipolar was replaced and the procedure was completed without further incident.The hospital biomedical engineer reportedly checked the cauterizing machine and was unable to identify any issues.Though the facility reported that the patient experienced reddened/burned skin, it was also reported that the patient is fine.No intervention to prevent permanent damage was reported.
 
Additional Manufacturer Narrative
The involved vascuclear precision bipolar was returned to livanova for evaluation.The tip of the bipolar device was identified to be damaged upon receipt.Visual inspection of the returned device identified biological material burned to the shaft of the bipolar.Electrical testing was conducted and the device functioned as expected.Further functional testing was not possible due to the broken tip of the device.As the issue could not be reproduced and full functional testing could not be performed, an exact root cause was not determined.However, previous reports of a similar nature indicate that this failure is possibly due to user technique.A supplier quality notification has been initiated in connection with this event.Additionally, it was suggested to the sales representative to instruct the customer to strictly adhere to the ifu to prevent recurrence of the event in case this was the result of user technique.

Brand Name
VASCUCLEAR PRECISION BIPOLAR
Common Device Name
ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Manufacturer (Section D)
LIVANOVA USA, INC.
14401 w 65th way
arvada CO 80004
MDR Report Key8092603
Report Number1718850-2018-00021
Device Sequence Number1446803
Product Code GEI
UDI-Device Identifier00803622132384
UDI-Public(01)00803622132384(240)VC17(17)210930(10)1824800206
Combination Product (Y/N)N
Initial Reporter StateMD
Initial Reporter CountryUS
PMA/510(K) Number
K102983
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Other Health Care Professional
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 01/07/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/30/2021
Device Catalogue NumberVC17
Device Lot Number1824800206
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 10/25/2018
Supplement Date Received by Manufacturer12/14/2018
Initial Report FDA Received Date11/20/2018
Supplement Report FDA Received Date01/11/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1